Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 278, NWS Birmingham, AL

September 3, 2012Hale County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Sep 3, 2012, 3:10 PM CDT for Hale County, Tuscaloosa County, Alabama. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2012, 3:10 PM CDT (20:10 UTC)
Expired
Sep 3, 2012, 4:00 PM CDT
In force
50 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Hale County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 84 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 3:13 PM CDTTSTM WND DMG2 Nw Havana, ALAT LEAST 5 TREES DOWN SOUTH OF MOUNDVILLE ON HIGHWAY 69.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

775 
WUUS54 KBMX 032010
SVRBMX
ALC065-125-032100-
/O.NEW.KBMX.SV.W.0278.120903T2010Z-120903T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 PM CDT MON SEP 3 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HALE COUNTY IN WEST CENTRAL ALABAMA...
  SOUTH CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 400 PM CDT

* AT 308 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  MOUNDVILLE TO AKRON...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREENSBORO...AKRON...EVANSVILLE...HAVANA...PHIPPS...HARPER HILL AND
  WATEROAK.

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3291 8776 3292 8776 3305 8762 3300 8742
      3292 8742 3283 8744 3283 8747 3266 8748
      3265 8752 3264 8753 3287 8782
TIME...MOT...LOC 2010Z 306DEG 18KT 3299 8758 3288 8777

$$

61
1 follow-up statement
670 
WWUS54 KBMX 032025
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT MON SEP 3 2012

ALC125-032035-
/O.CAN.KBMX.SV.W.0278.000000T0000Z-120903T2100Z/
TUSCALOOSA AL-
325 PM CDT MON SEP 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TUSCALOOSA
COUNTY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3291 8776 3292 8776 3301 8767 3301 8742
      3292 8742 3283 8744 3283 8747 3266 8748
      3265 8752 3264 8753 3287 8782
TIME...MOT...LOC 2025Z 290DEG 26KT 3294 8743 3283 8769

$$

ALC065-032100-
/O.CON.KBMX.SV.W.0278.000000T0000Z-120903T2100Z/
HALE AL-
325 PM CDT MON SEP 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN HALE
COUNTY UNTIL 400 PM CDT...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM LOW GAP TO EVANSVILLE...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  GREENSBORO AND WATEROAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3291 8776 3292 8776 3301 8767 3301 8742
      3292 8742 3283 8744 3283 8747 3266 8748
      3265 8752 3264 8753 3287 8782
TIME...MOT...LOC 2025Z 290DEG 26KT 3294 8743 3283 8769

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 11:47 AM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Sep 3, 11:47 AM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1147 AM CDT MON SEP 3 2012

.UPDATE...
UPDATES ALL AROUND.

&&

.DISCUSSION...

WILL ISSUE ANOTHER PUBLIC FORECAST UPDATE BY THE TOP OF THE HOUR TO
FRESHEN UP THE FORECAST A BIT FOR THE AFTERNOON.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

PRECIP HAS ENDED FOR NOW AT TCL...BHM...AND EET...AND THE BACK EDGE
OF THE RAIN SHOULD REACH ANB BY THE 18Z TAF VALID TIME.  LOOKS LIKE
THE MAIN AREAS OF CONVECTION MAY ACTUALLY MISS BOTH MGM AND TOI...
ALTHOUGH WILL HAVE TO LOOK OUT FOR STORMS FILLING IN AND EXPANDING
IN COVERAGE AS THE AFTERNOON ROLLS ALONG. THERE IS ALSO A CHANCE
THAT THERE MAY BE SOME RE-DEVELOPMENT OF SHOWERS/STORMS BACK WEST OF
I-65.  ALTHOUGH THE MODELS ARE IN FAVOR OF THIS...I GET A SENSE THAT
THE RAIN HAS ENDED IN MOST AREAS (ALL BUT THE EAST AND SOUTHEAST)
UNTIL AT LEAST TOMORROW AFTERNOON.

THERE'S SOME DRY AIR TRYING TO WORK IN FROM THE WEST...IN THE WAKE
OF THE MORNING RAIN AREA. THIS WILL PROBABLY HELP TO GET/KEEP
TCL...EET...AND BHM IN THE VFR CATEGORY FOR A WHILE THIS AFTERNOON
AND EVENING. BUT ALL SIGNS POINT TO LOW CLOUD AND FOG DEVELOPMENT
ONCE AGAIN LATE TONIGHT INTO EARLY TUESDAY MORNING.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 3, 12:58 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1258 PM CDT MON SEP 3 2012

ALZ011>015-017>050-041800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1258 PM CDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...WITH DAMAGING WINDS AND ISOLATED TORNADOES...
ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS CENTRAL ALABAMA. THE
TIME WITH THE HIGHEST SEVERE STORM THREAT IS FROM FROM 5 PM UNTIL
MIDNIGHT. THE AREA WITH GREATEST SEVERE STORM THREAT...INCLUDING A
SLIGHTLY ENHANCED TORNADO RISK...IS ROUGHLY FROM THE CITIES OF
ONEONTA...SYLACAUGA...AND MONTGOMERY...WESTWARD TO THE MISSISSIPPI
STATE LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Sep 3, 2:43 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT MON SEP 3 2012

ALZ045-047-048-032045-
LEE AL-MACON AL-RUSSELL AL-
243 PM CDT MON SEP 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSSELL...MACON AND
SOUTHERN LEE COUNTIES UNTIL 345 PM CDT...

AT 239 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GRIFFEN MILL TO MILSTEAD...
AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  TUSKEGEE...
  SMITHS...
  PHENIX CITY...
  FRANKLIN...
  TUSKEGEE NATIONAL FOREST...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3224 8502 3224 8585 3245 8591 3248 8585
      3249 8588 3250 8580 3257 8579 3263 8508
      3259 8507 3252 8500 3245 8499 3244 8496
      3233 8500 3231 8494 3226 8489
TIME...MOT...LOC 1943Z 286DEG 26KT 3256 8528 3245 8587

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:06 PM CDTSpecial Weather StatementBMXBlount39 min
Sep 2, 7:17 PM CDTAreal Flood AdvisoryBMXMarion, Winston118 min
Sep 2, 7:20 PM CDTSpecial Weather StatementBMXDeKalb25 min
Sep 2, 7:30 PM CDTSpecial Weather StatementBMXMarion, Winston45 min
Sep 2, 7:47 PM CDTSpecial Weather StatementBMXMarion28 min
Sep 2, 7:58 PM CDTSpecial Weather StatementBMXEtowah47 min
Sep 2, 8:14 PM CDTSpecial Weather StatementBMXMarion, Winston46 min
Sep 2, 8:23 PM CDTSpecial Weather StatementBMXCherokee52 min
Sep 2, 9:05 PM CDTSpecial Weather StatementBMXWinston25 min
Sep 2, 9:10 PM CDTAreal Flood AdvisoryBMXEtowah110 min
Sep 2, 9:12 PM CDTSevere Thunderstorm WarningBMXLamar, Marion48 min
Sep 2, 9:27 PM CDTAreal Flood AdvisoryBMXMarion, Winston108 min
Sep 2, 9:43 PM CDTSpecial Weather StatementBMXWinston47 min
Sep 2, 9:56 PM CDTSpecial Weather StatementBMXFayette, Lamar, Marion49 min
Sep 2, 9:58 PM CDTAreal Flood AdvisoryBMXLamar2 hr
Sep 2, 10:45 PM CDTSpecial Weather StatementBMXWalker, Winston45 min
Sep 2, 10:49 PM CDTSpecial Weather StatementBMXLamar, Pickens41 min
Sep 2, 11:33 PM CDTSpecial Weather StatementBMXBlount, Jefferson, Pickens, Tuscaloosa57 min
Sep 3, 8:57 AM CDTAreal Flood AdvisoryBMXBlount, Jefferson, St. Clair, Walker3 hr
Sep 3, 2:43 PM CDTSpecial Weather StatementBMXLee, Macon, Russell62 min
Sep 3, 3:13 PM CDTAreal Flood AdvisoryBMXLee, Macon, Russell2 hr
Sep 3, 3:35 PM CDTSpecial Weather StatementBMXBibb, Perry55 min
Sep 3, 3:48 PM CDTSpecial Weather StatementBMXBarbour, Bullock, Russell42 min
Sep 3, 3:55 PM CDTSevere Thunderstorm WarningBMXPerry35 min
Sep 3, 3:59 PM CDTTornado WarningBMXPerry13 min
Sep 3, 4:27 PM CDTSpecial Weather StatementBMXBarbour48 min
Sep 3, 4:29 PM CDTAreal Flood AdvisoryBMXTuscaloosa2 hr
Sep 3, 4:32 PM CDTSpecial Weather StatementBMXAutauga, Chilton, Dallas, Perry58 min
Sep 3, 5:04 PM CDTSpecial Weather StatementBMXJefferson26 min
Sep 3, 5:07 PM CDTSpecial Weather StatementBMXHale23 min
Sep 3, 5:08 PM CDTSpecial Weather StatementBMXHale37 min
Sep 3, 5:22 PM CDTSpecial Weather StatementBMXLowndes, Montgomery38 min
Sep 3, 5:30 PM CDTAreal Flood AdvisoryBMXJefferson2 hr
Sep 3, 5:31 PM CDTSevere Thunderstorm WarningBMXHale44 min
Sep 3, 5:41 PM CDTSpecial Weather StatementBMXElmore49 min
Sep 3, 5:43 PM CDTSpecial Weather StatementBMXDallas47 min
Sep 3, 5:47 PM CDTSpecial Weather StatementBMXJefferson43 min
Sep 3, 5:49 PM CDTAreal Flood AdvisoryBMXHale, Perry116 min
Sep 3, 5:50 PM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery55 min
Sep 3, 5:54 PM CDTSevere Thunderstorm WarningBMXPerry51 min
Sep 3, 6:10 PM CDTSpecial Weather StatementBMXTuscaloosa50 min
Sep 3, 6:16 PM CDTSevere Thunderstorm WarningBMXHale44 min
Sep 3, 6:19 PM CDTFlash Flood WarningBMXHale, Perry3 hr
Sep 3, 6:21 PM CDTSpecial Weather StatementBMXWalker24 min
Sep 3, 6:28 PM CDTSpecial Weather StatementBMXJefferson47 min
Sep 3, 6:29 PM CDTSpecial Weather StatementBMXGreene61 min
Sep 3, 6:32 PM CDTSpecial Weather StatementBMXBullock58 min
Sep 3, 6:40 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens50 min
Sep 3, 6:54 PM CDTFlash Flood WarningBMXHale, Tuscaloosa3 hr
Sep 3, 6:57 PM CDTSevere Thunderstorm WarningBMXHale63 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.